Print

Print


Dear Jeffrey,

the only side effect of ketamine, which is bothering me, is that older
children tend to feel bad after ketamine. Those on the hemato-oncology
department, who have experienced both ketamine and propofol with or
without ketamine clearly prefer propofol. During the act itself however,
I find it more difficult, to get optimal conditions with propofol alone.

I have no scientific data at hand, whether the "nauseating" effect of
ketamine is dose related. It's just my impression (in older children and
adolescents, that when I use the combination and lean somewhat heavier
on ketamine than on propofol (while titrating), some degree of nausea is
more probable. I have never tried using a specific antiemetic with
ketamine; if I use it without propofol (which is still the rule in the
majority of younger children), I co-administer atropine and midazolam in
low dose.
As far as titrating ketamine goes, for a central line or a biopsy or
surgical act in the ED I start with 2mg/kg and add small increments to
achieve / maintain optimal conditions (which usually means complete
relaxation even with painful stimuli). However in our burns center, for
wound care we often (especially after the first few days) start with +/-
1mg/kg and add just as much as is needed for pain relief, which may
allow the patient to remain communicative in a good spirit; however more
often than not the patients prefer, to experience just nothing, and we
end up with a deeper sedation. I prefer ketamine to fentanyl in those
indications, because it allows me to choose the depth of sedation while
the wound care is going on (you never can go as deep with fentanyl
without intubation); titration is also more easy, because of the shorter
half-life of ketamine.

Greetings,

Nikolaus

Dr. Nikolaus Lutz-Dettinger
PICU
University Hospital Gent
De Pintelaan 185
B9000 Gent
Belgium
tel: **32 - 9 - 240 21 11
fax: **32 - 9 - 240 49 95
email: [log in to unmask]

Jeffrey Mann wrote:
>
> Steve - you suggest that it is appropriate to add ketamine as an
> analgesic agent at a dose of 0.5 mg/kg to a sedative agent such as
> propofol (1mg/kg). I would like to know whether ketamine in low doses
> has a consistently reliable analgesic effect, because after you have
> given the propofol and rendered the patient highly sedated, I presume
> that it is not necessarily going to be easy to assess whether the
> patient is experiencing significant pain. Also, if one can use ketamine
> as an analgesic agent (rather than as a dissociative agent), can one
> titrate the drug to effect in a similar manner that applies to fentanyl
> => just keep on giving additional IV bolus doses if the pain shows
> evidence of experiencing pain? Also, can one then substitute ketamine
> for fentanyl and use a combination of versed and ketamine as another
> alternative conscious sedation drug combination? What would be the
> advantage of that combination compared to fentanyl + versed?
>
> Steve - in an editorial that you wrote on the subject of propofol, you
> voiced many misgivings about propofol use in an ED settting. Do you
> think that it would be safe to use propofol in lower doses (0.5 -
> 1.0mg/kg) as part of a propofol +  fentanyl (or ketamine) combination? I
> have never tried that combination and I would like to know if it is both
> safe and efficacious.
>
> Nikolaus - you mention that the advantage of adding propofol to ketamine
> is that you can then use less ketamine. What major side-effect are you
> experiencing from higher doses of ketamine that you want to avoid? If
> nausea is a significant side-effect, is this side-effect truly dose
> related and could it not be forestalled by administering an anti-emetic
> prior to giving  ketamine?
>
> Jeff.
>
> For more information, send mail to [log in to unmask] with the message: info PED-EM-L
> The URL for the PED-EM-L Web Page is:
>   http://www.brown.edu/Administration/Emergency_Medicine/ped-em-l.html

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
  http://www.brown.edu/Administration/Emergency_Medicine/ped-em-l.html